Kansas, 2018

Hail and Damaging Winds in Kansas, May 24, 2018

May 24, 2018 · NWS GLD · 10 events in 6 counties and zones

Late in the afternoon thunderstorms developed near a stalled front extending northeast across Northwest Kansas, with storm activity lasting well into the evening. The highest thunderstorm wind gust was estimated at 70 MPH near Norton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Late in the afternoon thunderstorms developed near a stalled front extending northeast across Northwest Kansas, with storm activity lasting well into the evening. The highest thunderstorm wind gust was estimated at 70 MPH near Norton. The largest hail size reported was half dollar near Winona. Dust storm conditions were reported near Oakley from thunderstorm winds that lifted dust into the air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 1:10 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, May 24, 1:10 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
210 PM MDT Thu May 24 2018

.SHORT TERM...(This evening through Sunday)
Issued at 210 PM MDT Thu May 24 2018

Tonight...mid level moisture will interact with a frontal boundary
to produce scattered showers and thunderstorms this evening with
some of the storms becoming severe generally south and east of a
line from Norton to Goodland and Flagler. Another disturbance moves
out of southeast Wyoming into the McCook and Norton areas close to
midnight producing a small batch of possible severe storms.
Precipitation should come to an end by early morning Friday. Low
temperatures range from the low to mid 50s in far eastern Colorado
to the mid 50s to low 60s east of the CO/KS border.

Friday-Friday night...upper level ridging builds over the area ahead
of a low pressure system off the central California coast. 850mb
temperatures and bias corrected grids support highs in the mid 80s
to near 90 in far eastern Colorado with low to mid 90s east of the
CO/KS border. Low temperatures in the mid 50s to low 60s. No
precipitation is expected.

Saturday-Saturday night...the upper ridge axis is firmly over the
area during the day before slowly moving east during the night
putting the forecast area under southwest flow aloft ahead of a low
pressure center over Nevada and Utah. 850mb temperatures warm
another 2F to 6F across the area and when combined with better
performing bias grids produce highs in the low to upper 90s across
the area. Along and west of the CO/KS border southeast winds look to
become breezy with gusts 30 to 35 mph possible. Low temperatures
range from the mid 50s to low 60s in far eastern Colorado with mid
60s east of the state line.

Sunday...models continue to advertise a weather disturbance moving
north-northeast into the area ahead of upper low to our west. This
continues to support a chance for afternoon thunderstorms. Breezy
southeast winds again with highs in the mid/upper 80s west to low
90s east.

.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu May 24 2018

Southwest flow prevails at the start of the period, with an upper
low centered over eastern Nevada and western Utah. This low pushes
northeast into the northern Plains on Monday and Tuesday, before
traveling along the Canadian border towards the Great Lakes on
Wednesday and Thursday.

As this disturbance advances, a few waves pass over the region and
surface lee side troughing persists near the Colorado border through
midweek. With this set up, periodic showers and thunderstorms are
forecast Sunday night through Wednesday. There is a potential for
severe thunderstorms during this timeframe with decent moisture,
sufficient shear, and good instability in place. Will be able to
resolve details including location and timing closer to next week as
guidance improves.

Upper ridging begins to develop across the High Plains late
Wednesday into Thursday. Could still see some precipitation chances
on Thursday before the ridge amplifies on Friday.

Temperatures are expected to remain above normal, with highs in the
80s to low 90s and lows in the 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1120 AM MDT Thu May 24 2018

KGLD, vfr conditions expected through the period. Northwest to
northeast winds expected through about 23z before becoming
variable as thunderstorms possibly impact the wind field. After
06z winds begin from the south under 10kts then slowly veer to the
west by 12z and north by 17z. Currently have VCTS in the 22z-00z
timeframe as a cold front initiates thunderstorm development. Its
possible that the terminal could be impacted with large hail and
damaging winds the primary threats during this time frame.

KMCK, vfr conditions expected through the period. A south wind
under 10kts at taf issuance will become variable as a cold front
moves in. After 06z winds begin from the southwest under 10kts
then slowly veer to the southwest and west by 14z. Currently have
thunderstorms out of the forecast but will need to watch the
02z-04z timeframe as a few models bring thunderstorms through the
terminal from the northwest.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, May 24, 10:20 AM MST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Thu May 24 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk for strong and severe thunderstorms from mid
afternoon through mid evening for areas generally along and south of
a line from McCook Nebraska to Goodland Kansas to Flagler Colorado.
The storms should initially favor large hail to the size of
golfballs, damaging winds to 65 mph and possibly a tornado through
late afternoon. For the early to mid evening hours the storms are
then expected to transition into an organized cluster capable of
producing strong outflow winds to 65 mph which may produce some
blowing dust and reduced visibilities. They will also be capable of
producing locally heavy rainfall as they move east.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10
PM MDT (11 PM CDT).

In the hours before

Local storm report, May 24, 4:03 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 W ARAPAHOE            38.85N 102.18W
05/24/2018  E0.50 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

DTHEDE2
Local storm report, May 24, 4:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             5 W ARAPAHOE            38.84N 102.26W
05/24/2018  E0.50 INCH       CHEYENNE           CO   NWS EMPLOYEE

            REPORT OF DIME SIZE HAIL ON HIGHWAY 40 AT ROAD 49.

&&

BWARREN
Special weather statement, May 24, 4:06 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
606 PM CDT THU MAY 24 2018

KSZ003-015-250000-
Sheridan KS-Decatur KS-
606 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN AND SOUTHERN
DECATUR COUNTIES UNTIL 700 PM CDT...

At 606 PM CDT, thunderstorm outflow was located near Selden, or 16
miles south of Oberlin, moving east at 15 mph.

Winds in excess of 40 mph and one half inch hail will be possible.

Locations impacted include...
Selden, Dresden and Leoville.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3938 10022 3951 10070 3968 10065 3965 10018
      3957 10018 3957 10017
TIME...MOT...LOC 2306Z 281DEG 13KT 3958 10057

Lockhart
Special weather statement, May 24, 4:07 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
607 PM CDT THU MAY 24 2018

KSZ014-015-250000-
Sheridan KS-Thomas KS-
607 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND WEST
CENTRAL SHERIDAN COUNTIES UNTIL 700 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gem, or 10 miles southeast of Colby, moving northeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rexford, Gem, Menlo, Halford and Seguin.

This includes Interstate 70 in Kansas between mile markers 62 and 68.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3920 10090 3937 10100 3953 10068 3928 10054
TIME...MOT...LOC 2307Z 246DEG 7KT 3932 10087

Lockhart
Special weather statement, May 24, 4:08 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
608 PM CDT THU MAY 24 2018

KSZ014-028-250015-
Thomas KS-Logan KS-
608 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 715 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Monument, or 14 miles west of Oakley, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakley, Monument and Mingo.

This includes Interstate 70 in Kansas between mile markers 58 and 75.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

LAT...LON 3922 10125 3938 10093 3913 10079 3913 10083
      3906 10115
TIME...MOT...LOC 2308Z 246DEG 7KT 3917 10112

Lockhart
Special weather statement, May 24, 4:11 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT THU MAY 24 2018

KSZ013-014-027-028-250015-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
511 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN
COUNTIES UNTIL 615 PM MDT/715 PM CDT/...

At 511 PM MDT/611 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Wallace, or 16 miles northeast of
Sharon Springs, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winona.

A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern and west central Kansas.

LAT...LON 3894 10157 3911 10167 3927 10134 3902 10120
TIME...MOT...LOC 2311Z 245DEG 8KT 3906 10154

Lockhart

The radar

The Goodland radar (KGLD), 60 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
May 24, 4:15 PM MST
Where
Wallace County, 0.33 mi ESE of Weskan
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.868, -101.964

Zero visibility due to blowing dust as the gust front moved through Weskan.

Hail, Wallace

When
May 24, 4:29 PM MST
Where
Wallace County, 1.6 mi NW of Sharon Spgs
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.898, -101.749

Hail, Logan

When
May 24, 5:45 PM CST
Where
Logan County, 3.29 mi E of Smoky Hill
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.028, -101.310

Thunderstorm Wind, Greeley

When
May 24, 4:45 PM MST
Where
Greeley County, 0.12 mi NNE of Tribune Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.452, -101.749

Hail, Logan

When
May 24, 5:49 PM CST
Where
Logan County, 3.5 mi SW of Winona
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.031, -101.292

Hail, Logan

When
May 24, 5:55 PM CST
Where
Logan County, 3.06 mi WNW of Mc Allaster
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.020, -101.451

Thunderstorm Wind, Thomas

When
May 24, 5:58 PM CST
Where
Thomas County, 0.87 mi SW of Breton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.440, -100.830

Thunderstorm Wind, Norton

When
May 24, 6:35 PM CST
Where
Norton County, 4.44 mi NW of Calvert
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.886, -99.819

Thunderstorm winds shook the house and knocked a very heavy double trash dumpster on its side.

Thunderstorm Wind, Logan

When
May 24, 6:38 PM CST to 6:53 PM CST
Where
Logan County, Oakley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Thunderstorm winds were strong enough to cause a dust storm in the Oakley area.

Hail, Graham

When
May 24, 8:24 PM CST
Where
Graham County, Hill City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.370, -99.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755571, 755566, 755567, 755572, 755568, 755569, 755573, 757012, 757007, 755570.